Why is DrAngry angry? Cos some people are getting futile antibody treatments. Today it’s Rituxumab and futile is not the only issue..Danger is another!

W

I know that you hate mysteries and some people have been asking “Who is DrAngry?”. In short our antibody guru and go to guy for technological ideas.

To help you guess, here is a clue from Basil Brush. Never seen Basil? Click here.

Helps if you are over 45 Boom Boom

Antibodies can stop working because they cause anti-drug antibody (ADA) responses. Alemtuzumab is particularly adept at doing this. We are still waiting for those mercenaries at Frontiers of Immunology to post the full paper concerning the immunogenicity of alemtuzumab in the special issue on the immunogenicity of Proteins. I bet a bill hasn’t been paid :-(. That paper suggests the biology of alemtuzumab and CD52 that may contribute to anti-drug antibodies (ADA) and further makes the case of why these should be tested, because they are functionally important. Let’s hope the regulators are out to see our presentations. They will be able to see that ADA are important to some individuals and maybe it is time to test for these.

David Baker , Liaqat Ali , Gauri Saxena, Gareth Pryce , Meleri Jones , Klaus Schmierer , Gavin Giovannoni, Sharmilee Gnanapavan, Kathleen C Munger, Lawrence Samkoff , Andrew Goodman and Angray Singh Kang. The irony of humanization: Alemtuzumab the first, but one of the most immunogenic, humanized monoclonal antibodies. Front. Immunol. doi: 10.3389/fimmu.2020.00124

However, it is not only that antibodies don’t work, but they can also cause unwanted and sometimes life-threatening problems and to expose people to such risks, may by some be considered to be negligent if you have the means to monitor the potential problem.

Whilst alemtuzumab is a star performer in terms of anti-drug antibodies antibodies in MS, and last week we posted that this is a problem of any protein including human proteins. This is because they often aggregate when they are concentrated, like in a vial waiting to be injected. Mouse protein is particularly immunogeneic and so chimerics 75% human 25% are more likely to produce them. So today we move over to rituximab and anti-CD20 B cell depleting antibody.

So last week we heard of a type I hypersensitivity due to alemtuzumab, this is where mast cells are activated immediately after drug delivery. This is rare because for depleting antibodies like alemtuzumab, orcelizumab and rituximab, you give steroids, paracetamol and anti-histamine prophylaxis (no not a condom that is a prophylactic:-) before giving the infusion. The drugs kill their target cells by a process associated with type II hypersensivity, also known as antibody-dependent cellular cytotoxicity, where the antibody binds to the target and causes killing of the target, in this case a CD52 or CD20 expressing cell. This occurs within hours of antibody administration, However there is also a type III hypersensitivity which is immune complex disease where you get complexes of antibody and antigen and they then deposit in tissue like the kidneys, lung or liver. There they can cause the same problems as type II hypersensitivity but in this case damage the tissue where the complexes deposit. In immunology 101 you learn about Pigeon Fanciers disease, Farmers lung and serum sickness, that happened after horse antibodies were administered to humans. However, it is not just horse antibodies.

Serum sickness following rituximab therapy in multiple sclerosis. Holmøy T, Fogdell-Hahn A, Svenningsson A. Neurol Clin Pract. 2019;9(6):519-521. doi: 10.1212/CPJ.0000000000000685.

In this article they say consider serum sickness and avoid further infusions in patients who develop fever, painful joints, and elevated inflammatory markers (C reactive protein) around 10 days after treatment with chimeric monoclonal antibodies such as rituximab. Rituximab is an anti-CD20 antibody and is not licensed for treatment of MS, but has shown promising effects in phase II and real-life studies. Notably in Rituxinavia indeed rituximab is now the most frequently used disease-modifying drug in Sweden and is increasingly used in Norway. Whereas acute infusion reactions are caused by B-cell lysis and mast cell degranulation, serum sickness is a delayed (type III) hypersensitivity reaction (immune complex disease in this case anti-drug antibody response) caused by an immune response against foreign protein, usually presenting around 10 days after the infusion. Repeated infusion in patients who have experienced serum sickness can induce severe allergic reactions. This study reports cases of rituximab-induced serum sickness in patients treated for MS.

So I asked DrAngry can your new technology ………GloBody Technology: Detecting Anti-Drug Antibody against VH/VL domains.Saxena GK, Theocharopoulos I, Aziz NT, Jones M, Gnanapavan S, Giovannoni G, Schmierer K, Garnett JA, Baker D, Kang AS.Sci Rep. 2020;10(1):1860. doi: 10.1038/s41598-020-58041-3………….make anti-drug assays for rituximab?

The answer was “Youbetcha”…..”On the case already”….Sounds like a good excuse to see some of our Scandi chums:-)

CoI. None relevant, but DrA has patents and rights on Globody technology.

About the author

MouseDoctor

7 comments

  • Rituxinavia! Ahaha, well played.

    My whole PhD has been about addressing the immunogenecity of Ig variable regions, both self and non-self. Following your new work with interest!

    • Good question…There is certainly.evidence that FCRGIii can be important for antibody depletion. There are genetic variants associated with poor killing by the antibodies whether you could.combine this approach in MS. I don’t.know

  • As always, you and your colleagues are forward looking with your perspective on treating us pwMS.

    At each of my ocrevus infusions, my throat starts to close up mid treatment and I begin to have (what I would describe as) an allergic reaction. I receive all of the pre-infusion protocols, yet I still have this reaction.

    As required, my drip is stopped, I receive more antihistamine, and then the drip is restarted at a lower pace after about an hour. I was under the impression my adverse reactions would lesson with each subsequent infusion, but mine seem to be getting worse.

    Just had my 3rd or 18 month infusion, and wish one of my neuros would consider your hypothesis as the cause for my infusion related reactions.

    As a pwMS, one of my biggest complaints is the lack of information my doctors provide to me about my disease and the true risks of my DMT.

    • Please get your neuro to get informed consent from you and collect some blood(cells serum) and get them to contact us. We have 6 months before your next infusion. Read tomorrows post in that post we got a blood sent from the USA…the World is a small place, these days and antibodies are very stable. The manufacturer has a test and am sure your neuro can request this. We have the technology to measure this too and using our technology we can work out if there is circulating IgE. ADA is not common but it does happen. Ask the question, are your B cells being depleted? if they are the drug is still working, if they are not then you need to discuss the issue with your neuro. However after this post I realise binding antibodies are important too. Thank you for your story.

      The risk of allergy is known and low, I guess you would have been informed of this when you consented to the treatment. It willbe in the fine print. Best wishes

By MouseDoctor

Translate

Categories

Recent Posts

Recent Comments

Archives